Login
Site Search
Trauma-List Subscription

Subscribe

Would you like to receive list emails batched into one daily digest?
No Yes
Modify Your Subscription

Modify

Home > List Archives

Toradol

Krin135 at aol.com Krin135 at aol.com
Sat Apr 1 13:15:16 BST 2006


In a message dated 31-Mar-06 23:39:34 Central Standard Time,  
Lorick at Lorick.org writes:


As with Dr. Muhammad, we use parenteral diclofenac (as well as US  imported 
parenteral Toradol) here in Egypt fairly extensively.
(The  injectable Voltaren is the pain drug of choice of my Egyptian 
colleagues - I  tend to use Toradol when I don't use a narc, although I tend toward 
morphine  or oral codeine, since we have them available on our American compound, 
an  option our Egyptian colleagues do not have outside a hospital setting.)  

I've never seen a problem with either parenteral Toradol or  diclofenac...my 
experience mirrors Pret's, although I am concerned about the  statement that 
it decreases ureteral peristalsis made earlier; I've never seen  that 
information before.  I am also concerned by the case report of renal  failure (being on 
high dose ARB personally and firmly believing in Toradol for  acute pain in 
me, when I can't afford sedation), and echo the question, does  anyone know of 
any non-anecdotal data about this phenomena?  Re: Dr.  Krin's post, I was in 
practice during the 89-93 era (trained in the 78-80 era)  and never saw that, 
other than in my heart transplant patients on  cyclosporine, in whom any NSAID 
was guaranteed renal failure by the same  mechanism (and it didn't take many 
doses, either!). 
Our community hospital (175 or so beds, 20 or so FM residents,  drawing 
charity cases from a 70 mile or so radius (12 counties) didn't have many  
transplant cases even as follow up...we did have some chemo patients, but even  those 
were generally handled in special clinics, so not much experience with  
cyclosporine. When the ACEi's first came out, we did run into a half dozen cases  
where we managed to find folks who were on captopril and also taking the  
recently over the counter ibuprofen and ran into problems. Saw it once myself,  up 
close and professional with an ICU patient with a fever not responding to  
maximum dose acetominophen as well...



My understanding was that ketorolac was strong in analgesia,  but weak as an 
anti-inflammatory, and that, as with any PGE inhibitor,  multiple doses were 
required for any anti-inflammatory effect; but I will  await some of those with 
better pharmacology training to comment on that,  since others have already 
raised some of those issues and I am sure they will  be addressed shortly. :) 
It would not be the first time my long held  "understandings" were proven wrong 
on this Board.

I have never given more than two injections of Toradol, nor  continued it po 
for > 48 hours orally, but have done both a fair amount  since the drug became 
available and fortunately have no negative anecdotes to  add.
 
That is my understanding of the actions as well...almost pure  peripheral 
pain relief with little or no anti inflammatory effect in the short  term (hours 
to days), and enough risk of stomach upset in the medium term (a  week or so) 
to limit the use to no more than 5 days po or 48 hours IV. Despite  using it 
fairly frequently for both atypical migraines and renal stones, I've  not 
seeing any serious side effects either. And many of the surgeons that I used  to 
refer to (in Louisiana, I'm now practicing in St Louis, where there are more  
physicians in this city than I think were in the whole state of Louisiana!) were 
 willing to accept pain relief with Toredol (because it would dull the pain  
without dulling the patient) in a patient I was transferring to their  service.



I have been concerned about the anti-platelet function for head  injuries, 
although the previous post about the possibility of worsened  hemorrhagic stroke 
is the first case report I've heard.  Again, does  anyone know of any data to 
suggest this is clinically significant, wither in  head injuries or in 
patients taken to surgery after receiving Toradol in the  ER?  It seems to me that 
this happens often enough in some places that IF  there was a clinically 
significant issue, it would have been identified long  since...(Of course, one would 
have thought the same about Zomax, and having  personally treated a near 
fatal event of that anaphylaxis in a teen (1981), it  wasn't taken off the market 
fast enough.)




Agreed. I've not gotten any adverse feedback on the drug  either, except in 
terms of the stomach upset, which is why I generally don't  prescribe it as an 
outpatient med. One combination we have here in the US  includes both an NSAID 
and mistoprolol, which would help reduce the chance of  stomach problems *in 
males and post menopausal females*!!
 
ck
Charles S. Krin, DO  FAAFP



More information about the trauma-list mailing list